Advertisement
YOU ARE HERE: LAT HomeCollections

Your Prescriptions

Women Hear Biological Clock Ticking

July 28, 1987|JOHN BRENNAN

The availability of the birth control pills in the early '60s made possible the women's liberation movement because it gave women almost complete control over their childbearing years. Even women who cannot take the Pill because of side effects have found ways to prevent pregnancies.

As with all revolutions, the start of the women's movement saw some time-honored values tossed aside. Pregnancy was looked upon as an inconvenience to put off for a later date. The birth rate plummeted and doomsday predictors proclaimed the end of the family.

However, things have changed in the last few years. Women have discovered the ticking of their biological time clocks and have discovered that they only have a short time left in which to have a baby. It is a case of "now or never."

Women in their 30s are endeavoring to become pregnant but many of them who have postponed pregnancies in the past are finding it difficult, if not seemingly impossible, to achieve their goal.

The medical definition of impaired fertility is based on a couple's having had unprotected intercourse for one year and failing to conceive. This definition is now being questioned by Jane Menken, Ph.D., and her colleagues at the Office of Population Research, Princeton University. Menken's studies demonstrate that most couples think that once they stop using contraceptives, they will conceive in just a few months at the most. Newlyweds, in the prime of their reproductive abilities, had a mean time for conception of eight months but at least 14% of this group took more than a year to conceive.

If a pregnancy does not come about after six months or a year, it may be prudent to seek the advice of a gynecologist to determine if physical problems in either the woman or her partner are contributing to impaired fertility. These problems could include a failure to ovulate, slow production of sperm or abnormalities in the ovaries, uterus and tubes. A woman's hormones may not be working properly.

The latter can be corrected with a prescription for clomiphene citrate. Human chorionic gonadotropin may be used in conjunction with this hormone. If necessary, other more powerful hormones may be prescribed.

Conception could also be prevented if a woman exercises too much and does not have adequate body fat. She then may have to stop such vigorous exercise and gain some weight before even ovulation can take place. Conversely, although by no means not always, an obese woman should probably lose some weight before trying to become pregnant.

Trying to get pregnant after age 30 should not be a do-it-yourself proposition. Couples will save time, frustration and even serious depression if they seek the advice of a gynecologist competent in the field of fertility. A family doctor or teaching hospital can refer a woman to such a specialist. Women with low incomes can have the same expert treatment medicine if they contact a teaching hospital in their area.

Question: I have been very anxious because of problems at work. My doctor prescribed Valium and it helped. Recently, my stomach has given me pain and my doctor prescribed Tagamet. The stomach is better but I feel sleepy all of the time. Does Tagamet cause this sleepy feeling?

Answer: Tagamet, which has the generic name of cimetidine, may cause excessive drowsiness in some people. It can also increase the sedative effects of Valium. You may want to talk with your doctor and determine if you can keep on the Tagamet without taking Valium so you can determine if the drowsiness is due to Tagamet. If it is, then your doctor has other drugs to prescribe for your stomach pain which will not cause drowsiness.

Q: I have acne and the doctor has me taking tetracycline along with using a face wash. I went to the beach this year just once and I almost burned to a crisp. It is taking a long time to heal. Is there a product available to prevent this burn (which I assume has something to do with the drug I am taking for acne)?

A: Yes, it is the tetracycline that caused your sunburn. It is best to see your doctor for an alternate drug, if needed, as there is not a product available which counteracts the sensitivity you have developed while taking tetracycline. In any case, you do not want to continue to have problems with the sun even if you are not on the beach.

Q: A recent test indicated I have a slow thyroid gland. My husband has told me to be sure that I get the best natural thyroid from the pharmacy. The pharmacist has told me that the doctor prescribed Synthroid and it is not natural thyroid. Is this so? I want to make sure before I talk to my doctor about it.

A: There are many products available for the treatment of hypothyroidism. Your doctor has prescribed a synthetic L-thyroxine (brand name Synthroid). This synthetic form of thyroid is preferred by most thyroid specialists as it is always an accurate potency. Although many people, such as your husband, believe that something natural is better, it is not so in this case of a thyroid preparation.

Q: Please tell me what EryPed is? It has been prescribed for my daughter's throat infection.

A: EryPed is a brand name for erythromycin succinate, an antibiotic indicated for throat and other infections. It is in a convenient pediatric dosage form.

Advertisement
Los Angeles Times Articles
|
|
|